MONDAY, July 3, 2023 (HealthDay News) — The weight-loss drug Ozempic could be dangerous for a patient undergoing anesthesia, according to a new warning from the American Society of Anesthesiologists.
Semaglutide (Ozempic, Wegovy) and other drugs of this class (glucagon-like peptide-1 receptor agonists) cause digestion to slow down, which decreases hunger and reduces how much people eat. That food left in the stomach increases the risk for vomiting while under anesthesia, Michael Champeau, M.D., president of the ASA, told HealthDay.
“We’ve had reports of people vomiting immediately preoperatively when there shouldn’t be any food in their stomach,” Champeau said. “As soon as we started hearing anecdotal reports and case reports, the mind immediately goes to how the drug works and what it does.”
The ASA is recommending that people on a GLP-1 receptor agonist like Ozempic stop taking it prior to surgery. If the drug is taken once a day, the daily dose should not be taken the morning of surgery, Champeau said. If the drug is taken once a week, the dose should be postponed until after surgery. For example, if the drug is usually taken every Sunday and surgery is scheduled for a Wednesday, patients should not take the Sunday dose. The drug needs to be stopped at least a week in advance of surgery. Patients can resume taking their GLP-1 receptor agonist the next day after surgery, Champeau said.
Those taking the drugs to control diabetes might need to briefly switch to another drug, he added. “They’re going to need to go to whichever doctor is managing their diabetes because they’re going to need to change to another antidiabetic therapy to keep their diabetes under control during those days that they’re not getting their Ozempic,” Champeau said.
Copyright © 2023 HealthDay. All rights reserved.